A case of the carcinoid syndrome associated with a proximal myopathy is reported. Histology showed advanced atrophy of type II muscle fibres but no inflammation. Perinuclear acid phosphatase was increased. Electron microscopy revealed persistence of the Z-line until the muscle fibre had been severely disrupted. Similar lesions have been observed in the hereditary muscular dystrophy in mice, and also in these animals and in rats when injected with 5-hydroxytryptamine (5-HT).
Treatment with cyproheptadine caused a documented response in the patient's debilitating diarrhoea and also produced symptomatic improvement in her muscular power. We suggest that the myopathy is due to circulating 5-HT or is a non-metastatic complication of the carcinoid tumour.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.